Alert archive / Tennessee / Flash Flood Warnings in 2017
Flash Flood Warning 7, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jul 1, 2017, 4:06 PM EDT for Bradley County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2017, 4:06 PM EDT (20:06 UTC)
- Expired
- Jul 1, 2017, 7:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Bradley County, TN
The radar
The Northeast Alabama radar (KHTX), 123 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 4:10 PM EDT | FLASH FLOOD | Cleveland, TN | SEVERAL ROADWAYS FLOODED ACROSS THE CLEVELAND AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 324 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
288
WGUS54 KMRX 012006
FFWMRX
TNC011-012300-
/O.NEW.KMRX.FF.W.0007.170701T2006Z-170701T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
406 PM EDT SAT JUL 1 2017
The National Weather Service in Morristown has issued a
* Flash Flood Warning for...
Central Bradley County in east Tennessee...
* Until 700 PM EDT
* At 405 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Three to four inches of rain
have already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Cleveland, Charleston, East Cleveland, South Cleveland, Wildwood
Lake, Tasso and Hopewell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3509 8497 3516 8501 3519 8501 3529 8473
3529 8472 3528 8472 3527 8475 3525 8473
3526 8471 3525 8470 3525 8471 3524 8470
3524 8471 3523 8470 3518 8470
$$
mjb1 follow-up statement
536
WGUS74 KMRX 012118
FFSMRX
Flash Flood Statement
National Weather Service Morristown TN
518 PM EDT SAT JUL 1 2017
TNC011-012300-
/O.CON.KMRX.FF.W.0007.000000T0000Z-170701T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bradley TN-
518 PM EDT SAT JUL 1 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR
CENTRAL BRADLEY COUNTY...
At 517 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Three to five inches of rain have
already fallen. Flash flooding is occurring.
Some locations that will experience flooding include...
Cleveland, Charleston, East Cleveland, South Cleveland, Wildwood
Lake, Tasso and Hopewell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3509 8497 3516 8501 3519 8501 3529 8473
3529 8472 3528 8472 3527 8475 3525 8473
3526 8471 3525 8470 3525 8471 3524 8470
3524 8471 3523 8470 3518 8470
$$
mjbWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 3:31 PM EDT, 35 minutes earlier.
Area forecast discussion, Jul 1, 3:31 PM EDT, 35 minutes before
Area Forecast Discussion National Weather Service Morristown TN 331 PM EDT Sat Jul 1 2017 .SHORT TERM...(Tonight and Sunday)... Showers and thunderstorms are becoming widespread at mid afternoon across southeast Tennessee and the southern plateau with heavy rainfall a threat for many of the stronger storms. A half inch per hour is likely in most of the stronger storms with one inch possible over the extreme southern valley and plateau late this afternoon and early evening. Isolated storms still expected to produce some strong winds of 50 to 60 mph the next few hours. A few warnings may be needed until sunset. Will continue high rain chances to sunset for all except southwest Virginia. Weak shortwave energy ahead of the cold front combined with more heating today and moderate instability is contributing to the storms. Before the storms temperatures warmed into the mid 80s to near 90 which helped the storms develop. Storms will gradually decrease this evening and likely end around 04-06Z. The locally heavy rains will allow for some patchy dense fog to form. On Sunday the front will move into the Forecast Area and become nearly stationary near east central Tennessee. Will continue low pops north and chance pops south. Lows tonight still mild in the lower 70s and highs Sunday in the 80s. .LONG TERM...(Sunday Night through Saturday)... Will continue to transition into an active weather pattern for the extended. Models in reasonable agreement with the overall weather pattern but there remains poor consistency in details. The basic pattern shows a series of short waves tracking through the region Sunday night through Wednesday. There continues to be differences in timing and track of each wave but this scenario should provide a chance of showers and thunderstorms to the area each day. Model consistency decreases late in the period and confidence is low. However... around the Thursday time frame...models are trending towards bringing in a weakening frontal boundary into the area. This should provide us with a bit better chance of organized convection. A few showers may linger into Friday. On Saturday...the trough axis moves through for a continued chance of convection. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 71 88 71 89 / 30 50 30 30 Knoxville McGhee Tyson Airport, TN 70 86 68 87 / 40 30 20 20 Oak Ridge, TN 70 87 68 88 / 30 30 20 20 Tri Cities Airport, TN 67 84 64 85 / 50 30 20 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && TD/MJB
Hazardous weather outlook, Jul 1, 3:35 PM EDT, 31 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 335 PM EDT Sat Jul 1 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-022000- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 335 PM EDT Sat Jul 1 2017 /235 PM CDT Sat Jul 1 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight An upper level disturbance will continue to move across the region this afternoon and evening. A moist and unstable air will contribute to strong to severe thunderstorms developing into this evening, with the main threat from the strongest storms being damaging straight- line winds. Also, with the slow movement of the storms and high moisture content locally heavy rainfall of one to two inches within a couple hours localized flooding is possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible late this afternoon and evening. TD
In the hours before
Special weather statement, Jul 1, 3:19 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Morristown TN
319 PM EDT SAT JUL 1 2017
TNZ081>084-098-099-012000-
Sequatchie TN-Rhea TN-Bledsoe TN-Marion TN-Hamilton TN-Meigs TN-
319 PM EDT SAT JUL 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RHEA...SOUTHEASTERN
SEQUATCHIE...SOUTH CENTRAL BLEDSOE...SOUTHWESTERN MEIGS...MARION AND
HAMILTON COUNTIES UNTIL 400 PM EDT/300 PM CDT/...
At 319 PM EDT/219 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 10 miles west of Dayton to
near Fairmount to 6 miles northeast of Jasper to near South
Pittsburg. Movement was east at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Chattanooga, Dayton, Dunlap, Jasper, Soddy-Daisy, Signal Mountain,
South Pittsburg, Walden, Lakesite, Whitwell, Kimball, Ridgeside,
Fairmount, Harrison, Red Bank, Collegedale, Graysville, Powells
Crossroads, Orme and Cartwright.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3519 8585 3528 8547 3551 8521 3543 8482
3535 8486 3536 8488 3529 8493 3530 8494
3515 8502 3504 8500 3502 8496 3499 8498
3499 8586
TIME...MOT...LOC 1919Z 273DEG 21KT 3546 8519 3523 8529 3510 8553 3502
8578
05/MASpecial weather statement, Jul 1, 3:34 PM EDT, 32 minutes before
Special Weather Statement National Weather Service Morristown TN 334 PM EDT SAT JUL 1 2017 TNZ039>043-070-012015- Cocke Smoky Mountains TN-Jefferson TN-Hamblen TN-Northwest Greene TN- Northwest Cocke TN-Southeast Greene TN- 334 PM EDT SAT JUL 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JEFFERSON...NORTHERN COCKE...SOUTHWESTERN GREENE AND CENTRAL HAMBLEN COUNTIES UNTIL 415 PM EDT... At 334 PM EDT, Doppler radar was tracking a strong thunderstorm 7 miles east of White Pine, or 9 miles southeast of Morristown, moving east at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Morristown, Greeneville, White Pine, Baneberry, Parrottsville, Mosheim, Caney Branch, Bybee, Cedar Creek, Lowland and Mohawk. LAT...LON 3606 8335 3624 8328 3619 8278 3590 8294 TIME...MOT...LOC 1934Z 285DEG 19KT 3613 8316 SR
Local storm report, Jul 1, 3:55 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
355 PM EDT SAT JUL 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG SIGNAL MOUNTAIN 35.13N 85.34W
07/01/2017 HAMILTON TN 911 CALL CENTER
TREES AND POWER LINES DOWN ON SIGNAL MOUNTAIN.
&&
DHSpecial weather statement, Jul 1, 3:57 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Morristown TN
357 PM EDT SAT JUL 1 2017
TNZ012-013-036-012045-
Anderson TN-Scott TN-Campbell TN-
357 PM EDT SAT JUL 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ANDERSON...CAMPBELL AND
CENTRAL SCOTT COUNTIES UNTIL 445 PM EDT...
At 357 PM EDT, Doppler radar was tracking a strong thunderstorm near
Huntsville, or 11 miles south of Oneida, moving east at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Clinton, La Follette, Oneida, Jacksboro, Huntsville, Helenwood,
Caryville, Lake City, Norris, Norris Dam State Park, Smokey Junction,
Andersonville, Rosedale, Robbins, Disney, Cove Lake State Park,
Fincastle, Royal Blue, Norma and Elgin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3644 8393 3643 8392 3639 8393 3640 8395
3630 8397 3627 8401 3624 8399 3610 8405
3607 8410 3619 8447 3621 8448 3623 8454
3623 8457 3626 8457 3628 8459 3627 8461
3632 8465 3649 8458
TIME...MOT...LOC 1957Z 275DEG 32KT 3635 8448
SRSpecial weather statement, Jul 1, 3:58 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Morristown TN
358 PM EDT SAT JUL 1 2017
NCZ060-TNZ086-098>102-012045-
Cherokee NC-West Polk TN-Northwest Monroe TN-East Polk TN-Marion TN-
Bradley TN-Hamilton TN-
358 PM EDT SAT JUL 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEROKEE...
BRADLEY...POLK...SOUTHEASTERN MARION AND SOUTHERN HAMILTON COUNTIES
UNTIL 445 PM EDT/345 PM CDT/...
At 358 PM EDT/258 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles north of Ducktown
to 7 miles southeast of Harrison to near Bridgeport. Movement was
southeast at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Chattanooga, Cleveland, Jasper, Benton, Ducktown, Signal Mountain,
Rossville, South Pittsburg, Walden, Kimball, Ridgeside, South
Cleveland, Harrison, East Cleveland, Wildwood Lake, Red Bank,
Collegedale, William L. Davenport Refuge, Waterville and Lookout
Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3498 8560 3499 8574 3503 8575 3519 8510
3525 8470 3524 8470 3527 8467 3527 8452
3531 8447 3532 8440 3527 8434 3524 8437
3521 8435 3522 8429 3499 8401
TIME...MOT...LOC 1958Z 294DEG 11KT 3517 8443 3504 8507 3497 8568
05/MASpecial weather statement, Jul 1, 4:01 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Morristown TN
401 PM EDT SAT JUL 1 2017
TNZ036-037-069-012045-
Anderson TN-Union TN-Knox TN-
401 PM EDT SAT JUL 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ANDERSON...
NORTHEASTERN KNOX AND SOUTHWESTERN UNION COUNTIES UNTIL 445 PM EDT...
At 401 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clinton, moving northeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Knoxville, Clinton, Maynardville, Plainview, Halls, Luttrell,
Andersonville, Paulette, Big Ridge State Park, House Mountain State
Park, Maloneyville, Mascot and Powell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3610 8370 3609 8371 3606 8369 3605 8367
3603 8368 3602 8367 3595 8408 3609 8418
3614 8406 3623 8402 3632 8385
TIME...MOT...LOC 2001Z 245DEG 19KT 3607 8403
SRThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 2:37 PM EDT | Special Weather Statement | MRX | Sequatchie | 38 min |
| Jul 1, 3:12 PM EDT | Special Weather Statement | MRX | Loudon | 48 min |
| Jul 1, 3:14 PM EDT | Special Weather Statement | MRX | Polk | 46 min |
| Jul 1, 3:15 PM EDT | Areal Flood Advisory | MRX | Bradley, Hamilton | 3 hr |
| Jul 1, 3:19 PM EDT | Special Weather Statement | MRX | Hamilton, Marion | 41 min |
| Jul 1, 3:21 PM EDT | Areal Flood Advisory | MRX | Loudon, McMinn, Meigs, Monroe, Roane | 114 min |
| Jul 1, 3:34 PM EDT | Special Weather Statement | MRX | Greene, Hamblen | 41 min |
| Jul 1, 3:37 PM EDT | Areal Flood Advisory | MRX | Bradley, Polk | 113 min |
| Jul 1, 3:54 PM EDT | Areal Flood Advisory | MRX | Marion, Sequatchie | 3 hr |
| Jul 1, 3:55 PM EDT | Areal Flood Advisory | MRX | Bradley | 2 hr |
| Jul 1, 3:57 PM EDT | Special Weather Statement | MRX | Anderson, Campbell, Scott | 48 min |
| Jul 1, 3:58 PM EDT | Special Weather Statement | MRX | Bradley, Hamilton, Polk | 47 min |
| Jul 1, 4:01 PM EDT | Special Weather Statement | MRX | Knox, Union | 44 min |
| Jul 1, 4:15 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Polk | 25 min |
| Jul 1, 4:30 PM EDT | Special Weather Statement | MRX | Union | 45 min |
| Jul 1, 4:35 PM EDT | Areal Flood Advisory | MRX | Anderson, Grainger, Jefferson, Knox, Union | 115 min |
| Jul 1, 4:48 PM EDT | Special Weather Statement | MRX | Anderson, Knox | 42 min |
| Jul 1, 5:02 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Union | 28 min |
| Jul 1, 5:24 PM EDT | Areal Flood Advisory | MRX | Anderson, Knox | 2 hr |
| Jul 1, 6:03 PM EDT | Special Weather Statement | MRX | Morgan | 42 min |
| Jul 1, 6:30 PM EDT | Special Weather Statement | MRX | Johnson | 30 min |
| Jul 1, 6:44 PM EDT | Special Weather Statement | MRX | Anderson | 31 min |
| Jul 1, 6:49 PM EDT | Special Weather Statement | MRX | Bledsoe | 41 min |
| Jul 1, 7:12 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Rhea | 33 min |
| Jul 1, 7:45 PM EDT | Special Weather Statement | MRX | McMinn, Meigs | 60 min |
Nearby
Flash Flood Warnings in Tennessee, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.